Monday, January 14, 2008

Non-Injected Insulins

Exubera stayed on the market for about a year. It was a financial flop, but worked fine as a short acting insulin. Another inhalable insulin in development has been called off just now. Currently, multiple research studies are ongoing working on brining oral insulins to market.

Many in the blogospher and elsewhere scoffed when Exubera hit the market. They said that shots don't hurt that much, that a bong is too conspicuous, and that Exubera added nothing new. I admit it, I didn't run out and buy Exubera either. But I was excited. I was pretty sad about Exubera leaving the market. Why? Because shots do hurt. Certainly, the insulin shots don't hurt much compared to some of the other injections I take. But I've got bruises right now on my stomache, my breasts (I inject 'em), my legs, and my ass. I don't think I've got any on my arms at the moment, but that will probably change in less than a week. I get a new injection bruise almost every day. The I-Port red marks each lasted over a month.

That we lost the option of switching away from bruises- well, that stings.

2 comments:

Scott said...

We can add Novo Nordisk's AERx idms inhaled insulin to the list of inhalable insulin duds. The company announced they were pulling the plug on it this afternoon.

Bad Decision Maker said...

Although I probably was insensitive to pain/bruising issues like others in the blogosphere that you mentioned, my disdain for inhaled insulins was more for a different reason.

I am not convinced about the safety in the long term (which they haven't really studied in very long term, and I don't have a ton of trust in the FDA, especially after the Avandia debacle). I think about what insulin does to my subcutaneous tissue - lumps, scar tissue, etc. and think I would NEVER want insulin in the tiny alveoli and other sensitive tissues in my lungs. It's one thing to have bumpy, scarred stomach fat - it still serves it's purpose. Lungs are more important and I worry function could be compromised.

PS I have a great bruise on my stomach right now (from the shots I sometimes take when I think my pump isn't absorbing well). It is a really dark, beautiful purple, and I have to admit I'm a little proud of how hardcore it makes me look. But I don't usually have a lot of pain from injections, and I'm not bruising every day like you, so I'm sure the novelty would wear off pretty fast if that was the case.